Florida, 2024

Flood and Heavy Rain in Florida, September 6, 2024

September 6, 2024 · NWS JAX · 2 events in 2 counties and zones

6 inches. This forcing and moisture combined with passing short wave troughs aloft and weak mesolows created isolated stronger storms with gusty winds and waves of very heavy, locally flooding rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A nearly stationary front meandered over NE FL with very high atmospheric moisture with PWATs 2.3-2.6 inches. This forcing and moisture combined with passing short wave troughs aloft and weak mesolows created isolated stronger storms with gusty winds and waves of very heavy, locally flooding rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 6, 1:17 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 6, 1:17 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
217 PM EDT Fri Sep 6 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, HYDROLOGY...

.NEAR TERM...
Issued at 216 PM EDT Fri Sep 6 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Numerous showers and embedded thunderstorms will move across
mainly southeast Georgia this afternoon, with coverage later this
evening focusing from the Gulf towards north central Florida to
the Atlantic coast. A bulk of the convection will simmer down
after sunset, although lingering activity is likely through the
night, mainly north of I-10. Confidence in flooding potential
remains the same, with coastal southeast Georgia highlighted as
the main area of concern through this evening. The Flood Watch is
in effect through early Saturday morning, although may be expanded
in time overnight depending on how this evening plays out.

Tonight, north and west of Waycross lows will fall into the upper
60s, with lower to mid 70s elsewhere. As winds calm overnight,
patchy fog will be possible near the I-75 corridor in Marion and
Alachua counties overnight, and where locally heavy rain falls
today.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 216 PM EDT Fri Sep 6 2024

A frontal zone will stretch west to east across northern FL through
Saturday night, with this front moving into central FL Sunday into
Sunday night.

The frontal zone will be the focus for continued rounds of showers
and thunderstorms through the weekend, with a higher than normal
chance for precipitation continuing. The potential will continue for
periods of heavy rainfall with localized flooding. The chance for
severe storms is low, but a few strong storms will be possible.

With the continued cloud cover and position of the frontal zone, day
time temperatures will continue to trend below normal. Lows will
range from a seasonal lower to mid 70s across NE FL, closer to the
frontal zone, to a below normal mid to upper 60s north of the front
across SE GA.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 216 PM EDT Fri Sep 6 2024

The frontal zone will remain stalled over central to southern FL
this period, with high pressure to the north. The proximity of the
frontal zone, along with a moist onshore flow will keep
precipitation chances above seasonal averages.

It is possible with the strengthening onshore flow between the front
and the high, that inverted troughs could develop over the coastal
waters. These troughs would then increase convergence for shower
formation, in addition to adding to gusty wind potential at the
coast.

&&

.AVIATION...(18Z TAFS)
Issued at 201 PM EDT Fri Sep 6 2024

Convection beginning to initiate across north-central FL and TSRA
impacts more likely across KSGJ, KGNV and KSSI. There is less
confidence in TSRA development at the JAX metro airfields but it
cannot be ruled out if cloud cover continues to breakup.
Otherwise, MVFR conditions continue along the stalled front and
degrade to IFR tonight as ceilings lower through the predawn
hours. Passing disturbances will keep shower chances overnight,
but left as vicinity for now. Anticipate ceiling improvements
around 14z Saturday. Winds will remain light (at or below 10 kts)
and favor a W to NW direction.

&&

.MARINE...
Issued at 216 PM EDT Fri Sep 6 2024

A frontal boundary will remain mostly stationary across the
northeast Florida waters through Saturday, with periods of heavy
showers and embedded thunderstorms expected over area waters. A
cold front will then enter the southeast states on Saturday,
pushing across the Georgia waters on Sunday and then stalling near
or just south of the northeast Florida waters by Monday and
Tuesday. High pressure will strengthen over the Mid-Atlantic
region in the wake of this frontal passage early next week,
resulting in strengthening onshore winds and building seas.

Rip Currents: High rip current risk continues through tonight for
NE FL and SE GA beaches, with a moderate risk expected this
weekend.

&&

.HYDROLOGY...
Issued at 216 PM EDT Fri Sep 6 2024

Recent heavy rainfall has saturated grounds and created elevated
stream flow across coastal southeast Georgia and portions of
northeast Florida (Duval and Nassau counties). Bands of heavy
rainfall are expected through tonight which will exacerbate the
flood threat in these areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  79  69  78 /  80  50  40  50
SSI  73  81  72  81 /  80  50  50  60
JAX  72  84  72  83 /  60  50  40  80
SGJ  74  87  74  85 /  70  70  60  80
GNV  73  86  73  85 /  30  70  50  80
OCF  73  90  73  88 /  30  60  50  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late tonight for FLZ024-124-125-225-325-425.

     High Rip Current Risk through late tonight for FLZ124-125-133-
     138.

GA...Flood Watch through late tonight for GAZ153-154-165-166.

     High Rip Current Risk through late tonight for GAZ154-166.

AM...None.
&&

In the hours before

Special weather statement, Sep 6, 2:24 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
324 PM EDT Fri Sep 6 2024

FLZ136-236-240-340-062000-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-
324 PM EDT Fri Sep 6 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALACHUA AND WESTERN
MARION COUNTIES THROUGH 400 PM EDT...

At 323 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Williston Municipal Airport to
near Inverness Highlands North. Movement was northeast at 10 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Ocala, Rainbow Lakes Estates, Citra, Weirsdale, Sparr, Anthony, The
Village of Briar Meadow, Ocklawaha, Silver Springs Shores, and Lake
Weir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2905 8247 2904 8253 2921 8254 2922 8240
      2948 8241 2949 8245 2962 8215 2923 8198
      2920 8199 2915 8198 2912 8193 2896 8186
      2896 8231
TIME...MOT...LOC 1923Z 226DEG 10KT 2926 8243 2892 8233

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HESS
Special weather statement, Sep 6, 2:57 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
357 PM EDT Fri Sep 6 2024

FLZ136-137-140-236-237-240-340-062045-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-Eastern Putnam FL-Western Putnam FL-
Eastern Marion FL-
357 PM EDT Fri Sep 6 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALACHUA...NORTHERN
MARION AND SOUTHWESTERN PUTNAM COUNTIES THROUGH 445 PM EDT...

At 357 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Williston to near Anthony.
Movement was northeast at 15 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Gainesville, Ocala, Interlachen, Melrose, Fort McCoy, Citra,
Hawthorne, Lake Delancy, Sparr, and Melrose Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2935 8241 2948 8241 2949 8244 2982 8224
      2975 8206 2972 8205 2972 8203 2973 8202
      2970 8194 2941 8171 2909 8212
TIME...MOT...LOC 1957Z 217DEG 14KT 2943 8237 2925 8207

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HESS
Special weather statement, Sep 6, 3:44 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
444 PM EDT Fri Sep 6 2024

FLZ031-132-136-137-140-232-236-237-240-062130-
Eastern Clay FL-Eastern Alachua FL-Western Alachua FL-
Central Marion FL-Western Clay FL-Eastern Putnam FL-
Western Putnam FL-Bradford FL-Eastern Marion FL-
444 PM EDT Fri Sep 6 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BRADFORD...EASTERN
ALACHUA...NORTHEASTERN MARION...PUTNAM AND CLAY COUNTIES THROUGH 530
PM EDT...

At 444 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Newnans Lake to near Orange Springs. Movement
was northeast at 25 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Gainesville, Palatka, Green Cove Springs, Starke, Interlachen,
Keystone Heights, Melrose, East Palatka, Middleburg, and Hawthorne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2960 8240 3004 8207 3004 8169 3002 8168
      3001 8167 2989 8160 2987 8160 2984 8158
      2980 8157 2975 8152 2961 8152 2932 8186
TIME...MOT...LOC 2044Z 219DEG 21KT 2966 8223 2946 8190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, St. Johns

When
September 6, 3:45 PM EST to 7:15 PM EST
Where
St. Johns County, 1.51 mi SSW of Ponte Vedra
Reported by
Mesonet
Coordinates
30.210, -81.380

A pPersonal weather station ChuyLeo - | KFLPONTE107 measured 3.08 inches of rain. | Rain began around 445 PM. About 2.5 inches | fell between 630 PM and 745 PM. Surrounding | sites measured 2.5 to 3 inches.

Flood, Flagler

When
September 6, 6:25 PM EST
Where
Flagler County, 1.51 mi SSW of Hammock to 1.32 mi SSW of Hammock
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.600, -81.210

A spotter reported their street was flooded | and the floodwaters were reaching the first | step of their neighbors house. They also | reported that 2.25 inches of rain fell | within 45 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213981, 1213980.